Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 31, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 31, 2021, 7:01 PM MDT for Union County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:01 PM MDT (01:01 UTC)
Expired
Jul 31, 2021, 7:30 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Amarillo radar (KAMA), 198 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS85 KABQ 010101
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
701 PM MDT Sat Jul 31 2021
 
NMZ227-230-231-010130-
Harding County-Union County-Johnson and Bartlett Mesas Including
Raton Pass-
701 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Branson to near Sedan. Movement was west
at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clayton, Des Moines, Folsom, Grenville, Hayden, Clayton Lake State
Park, Seneca, Capulin, Sedan and Mount Dora.

This includes Highway 64 between Mile Markers 364 and 429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3660 10300 3650 10300 3650 10304 3599 10304
      3574 10348 3699 10437 3700 10325
TIME...MOT...LOC 0101Z 101DEG 36KT 3704 10392 3610 10319 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 31, 6:30 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 31, 6:30 PM MDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
630 PM MDT Sat Jul 31 2021

.AVIATION...
00Z TAF CYCLE
Scattered to numerous showers and storms will continue this evening,
with the greatest coverage focused in eastern NM as a backdoor cold
front continues to slide southward through the region. Locally heavy
rainfall, mountain obscurations and gusty winds are expected with the
more persistent/stronger storms. A modest gap wind is forecast within
the RGV, to include the KABQ terminal, through the evening hours and
possibly into early Sunday morning. While pcpn gradually wanes in the
west, activity may persist overnight over the northeast plains. There
is considerable uncertainty as to whether MVFR cigs will form in the
wake of the front overnight. Opted to leave out of ern TAFs for now,
but will need to monitor and offer TAF amendments, especially at KTCC.
Another healthy crop of showers and storms are likely Sunday afternoon
and evening with sufficient confidence to include PROB30 mentions. All
TAFs could be at risk for a thunderstorm. DPorter

&&

.PREV DISCUSSION...316 PM MDT Sat Jul 31 2021...
.SYNOPSIS...
A backdoor cold front has dropped into northeastern New Mexico,
triggering storms that are capable of heavy rainfall, mainly along
and east of the central mountain chain. The front will continue to
push low-level moisture south and west into the state this evening.
Storm coverage will increase on Sunday and daily rounds of storms
will continue through at least early next week, with locally heavy
rainfall and flash flooding possible. By mid-week, storm coverage
will trend downward slightly. High temperatures will be below normal
across much of northern and central New Mexico Sunday and Monday,
with highs closer to normal by the end of the work week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Temperatures will continue to cool Sunday and showers and
thunderstorms will continue to increase in coverage and wetness as
moisture continues to advect into the forecast area from the east
and disturbances track south and southeastward over the state. A
backdoor front will push through gaps in the central mountain chain
this evening with east canyon wind gusts up to 35 mph from Taos
southward through Santa Fe and Albuquerque. This front will progress
westward into AZ by Sunday morning, setting the stage for numerous
thunderstorms with the potential for locally heavy rainfall areawide
on Sunday afternoon and evening. With high pressure aloft
reorganizing over SE AZ, storms will move slowly off NM's high
terrain at speeds up to 10 mph toward the south and southeast on
Sunday. WPC is highlighting the central mountain chain and much of
the eastern plains with a slight risk of excessive rainfall on
Sunday and Sunday night. Will let the night shift take into
consideration the antecedent moisture that falls this afternoon and
evening before we issue another Flash Flood Watch for Sunday.

LONG TERM...(MONDAY THROUGH SATURDAY)...
The upper-level high will remain in place to the west on Monday,
with a stream of monsoon moisture focused mainly west of the central
mountain chain. Although PWAT’s will be slightly less than Sunday
(near 1.2” or lower), storm motions will generally be slow and to
the south. This may lead to another round of locally heavy rainfall
and flash flooding. Tuesday will be much of the same, with a weak
disturbance riding over the high.

By Wednesday, the high starts to slowly migrate eastward, leading to
a downtick in storm coverage across western and central areas of the
state. Models are in decent agreement that the high tries to build
over New Mexico, with an overall warmer and drier pattern to end the
week. But, isolated to scattered storms will still be possible each
afternoon. While high temperatures 5-10 degrees below normal start
off the week, highs will gradually warm by late week to near normal.
44/31

&&

.FIRE WEATHER...
The wet monsoon pattern will continue through Thursday along and
east of the continental divide as the high pressure system aloft
builds west of NM and repeated disturbances pass south and
southeastward over the forecast area. High temperatures will remain
near and below normal through Thursday with all the moisture and
precipitation in place. Toward the end of the work week, an
inefficient process of moisture recycling will result in less
precipitation coverage and intensity over northern and central NM as
a ridge axis aloft stretches from southern CA northeastward across
northern NM. This will allow temperatures to trend warmer. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ212>215-227>232.

&&
Hazardous weather outlook, Jul 31, 4:35 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
435 AM MDT Sat Jul 31 2021

NMZ201>241-011045-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
435 AM MDT Sat Jul 31 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant increase storm coverage and flash flood potential can
be expected Sunday into Monday, especially between the Continental
Divide to the high plains of eastern New Mexico. Storm motions will
be slow and rainfall could become intense at times. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

41

In the hours before

Special weather statement, Jul 31, 1:37 PM MDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
137 PM MDT Sat Jul 31 2021

NMZ228-230>232-312000-
Eastern San Miguel County-Far Northeast Highlands-Harding
County-Union County-
137 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...
HARDING...WEST CENTRAL UNION...EASTERN MORA AND SOUTHEASTERN COLFAX
COUNTIES UNTIL 200 PM MDT...

At 137 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Ute Lake State Park to 12
miles southeast of Springer. Movement was southwest at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wagon Mound, Roy, Mosquero, Abbott, Bueyeros, Chicosa Lake State
Park, Solano, Mills, Bell Ranch and Yates.

This includes Interstate 25 between Mile Markers 388 and 402.

&&

LAT...LON 3527 10379 3574 10438 3578 10438 3578 10443
      3610 10484 3643 10430 3600 10359
TIME...MOT...LOC 1937Z 043DEG 17KT 3557 10369 3620 10449

33
Special weather statement, Jul 31, 2:24 PM MDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
224 PM MDT Sat Jul 31 2021

NMZ215-228-229-231-232-312100-
Eastern San Miguel County-Far Northeast Highlands-Harding County-East
Slopes Sangre de Cristo Mountains-Northeast Highlands-
224 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL...CENTRAL
HARDING AND MORA COUNTIES UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Wagon Mound to 10 miles south
of Mosquero. Movement was southwest at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wagon Mound, Mosquero, Solano, La Cueva, Maes, Conchas Lake State
Park, Conchas Dam, Trujillo, Conchas and Valmora.

This includes the following highways...
 Interstate 25 between Mile Markers 359 and 400.
 State Road 104 between Mile Markers 17 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3522 10445 3594 10536 3624 10477 3553 10350
TIME...MOT...LOC 2024Z 059DEG 27KT 3618 10474 3563 10393

33
Local storm report, Jul 31, 3:53 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
353 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      2 NE CHACON             36.16N 105.34W
07/31/2021                   MORA               NM   COCORAHS

            ELEVATION 8325.

&&

EVENT NUMBER ABQ202102486

TRM
Local storm report, Jul 31, 3:59 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      2 NE CHACON             36.16N 105.34W
07/31/2021                   MORA               NM   COCORAHS

            FLASH FLOOD ON LUNA CREEK AS A RESULT OF HEAVY RAIN ON
            THE LUNA FIRE SCAR. SOME STRUCTURES DAMAGED AND OTHERS
            THREATENED IN LUNA CANYON.

&&

CORRECTED REMARKS

EVENT NUMBER ABQ202102486

TRM
Special weather statement, Jul 31, 5:37 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
537 PM MDT Sat Jul 31 2021

NMZ223-010000-
Central Highlands-
537 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 600
PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Clines Corners, or 18 miles east of Moriarty,
moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 210 and 223.
 Highway 285 between Mile Markers 244 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3505 10554 3485 10568 3486 10579 3509 10583
TIME...MOT...LOC 2337Z 184DEG 9KT 3491 10573

33
Special weather statement, Jul 31, 7:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
701 PM MDT Sat Jul 31 2021

NMZ227-230-231-010130-
Harding County-Union County-Johnson and Bartlett Mesas Including
Raton Pass-
701 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Branson to near Sedan. Movement was west
at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clayton, Des Moines, Folsom, Grenville, Hayden, Clayton Lake State
Park, Seneca, Capulin, Sedan and Mount Dora.

This includes Highway 64 between Mile Markers 364 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3660 10300 3650 10300 3650 10304 3599 10304
      3574 10348 3699 10437 3700 10325
TIME...MOT...LOC 0101Z 101DEG 36KT 3704 10392 3610 10319

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:26 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Jul 31, 6:47 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval118 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQUnion16 min
Jul 31, 7:40 PM MDTSpecial Weather StatementABQHarding35 min
Jul 31, 8:11 PM MDTAreal Flood AdvisoryABQColfax, Union109 min
Jul 31, 10:28 PM MDTAreal Flood AdvisoryABQQuay, Union3 hr
Aug 1, 3:22 AM MDTFlash Flood WatchABQBernalillo, Catron, Chaves, Cibola, Colfax, Lincoln and 10 more21 hr
Aug 1, 10:30 AM MDTFlash Flood WatchABQBernalillo, Catron, Cibola, McKinley, Sandoval, Socorro and 1 more11 min
Aug 1, 5:35 PM MDTAreal Flood AdvisoryABQLincoln104 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.